Catalog Home Page

An extravariation model for improving confidence intervals of population size estimates from removal data

Wang, Y-G and Loneragan, N.R. (1996) An extravariation model for improving confidence intervals of population size estimates from removal data. Canadian Journal of Fisheries and Aquatic Sciences, 53 (11). pp. 2533-2539.

[img]
Preview
PDF - Published Version
Download (705kB)

Abstract

We propose a new model for estimating the size of a population from successive catches taken during a removal experiment. The data from these experiments often have excessive variation, known as overdispersion, as compared with that predicted by the multinomial model. The new model allows catchability to vary randomly among samplings, which accounts for overdispersion. When the catchability is assumed to have a beta distribution, the likelihood function, which is refered to as beta-multinomial, is derived, and hence the maximum likelihood estimates can be evaluated. Simulations show that in the presence of extravariation in the data, the confidence intervals have been substantially underestimated in previous models (Leslie-DeLury, Moran) and that the new model provides more reliable confidence intervals. The performance of these methods was also demonstrated using two real data sets: one with overdispersion, from smallmouth bass (Micropterus dolomieu), and the other without overdispersion, from rat (Rattus rattus).

Publication Type: Journal Article
Publisher: National Research Council of Canada
Copyright: © 1996 NRC.
URI: http://researchrepository.murdoch.edu.au/id/eprint/12773
Item Control Page Item Control Page

Downloads

Downloads per month over past year